Hail, Vernon
- When
- June 15, 10:50 AM CST
- Where
- Vernon County, 0.69 mi S of Stoddard
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.660, -91.220
Quarter sized hail fell in Stoddard.
Two rounds of storms moved across western Wisconsin during the late morning and afternoon of June 15th. The morning storms produced some hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of storms moved across western Wisconsin during the late morning and afternoon of June 15th. The morning storms produced some hail and wind damage. Quarter sized hail fell in Stoddard (Vernon County) and trees were blown down southeast of La Crosse (La Crosse County). The afternoon storms were stronger and produced three tornadoes along with wind damage. An EF2 tornado developed south of Tomah (Monroe County) and tracked northeast into the Necedah Wildlife Refuge (Juneau County) before dissipating. This tornado produced extensive tree damage, some structural damage to buildings south of Wyeville (Monroe County) and blew over several semis along Interstate 90/94 resulting in two injuries. Monroe County declared a state of emergency. An EF1 tornado moved across rural portions of Vernon County east of La Farge (Vernon County) causing mainly tree damage. A second EF1 tornado developed very near Mauston (Juneau County) and then tracked through the city before moving northeast and dissipating just west of the Wisconsin River south of Castle Rock Dam. The hospital and several other buildings in Mauston sustained some structural damage, mainly to roofs. Several mobile homes on the east side Mauston were damaged by downed trees from the tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 6:00 AM CST, 4 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 700 AM CDT Wed Jun 15 2022 .DISCUSSION...(Today through Tuesday) Issued at 213 AM CDT Wed Jun 15 2022 Key Messages: - Heavy rain, strong winds, and hail possible this morning for much of the area - Severe weather threat increases this afternoon with hazards of tornadoes, very large hail, and damaging winds. - Quiet latter half of the week, seasonable temperatures for the weekend, and potential warm up into next week. THIS MORNING'S STORMS: Have been monitoring stronger storms overnight advecting from Iowa. While these have been associated with a weak cold surface boundary, the accompanying surface low will advect northeast out of Nebraska early this morning, resulting in a subsequent round of strong to severe storms. The guiding upper level pulse and associated vorticity maxima will guide these more widespread storms from northeast Iowa into southeast Minnesota and central Wisconsin. Instability is expected to remain elevated with a clingy cap covering our forecast area; resulting in hazards of hail, heavy rain, and strong winds. Precipitable water values will be near 2.0", +2.5 standardized anomalies according to NAEFS/ENS, resulting in possible flash flooding. These storms are expected to exit central Wisconsin into the late morning. SEVERE WEATHER THIS AFTERNOON: In the afternoon, a higher impact event is still slated on tap as the upper level trough and associated mid level vorticity lobes slide by; driving a surface boundary from northwest to southeast. The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening low level lapse rates, afternoon warming, and 70F surface dewpoint temperatures. Sufficient shear will be aided by a 50kt 700mb jet, providing some clockwise rotation for the hodograph in the 2-4km height range. From 0-3km, HREF continues to include 40-50kt of bulk shear, supportive of supercells. While initial model soundings suggest 0-1km isn't strongly backed, mostly speed shear (~20kts) in high resolution model hodographs, if a mesoscale low forms, the risk for large tornadoes would increase given the resultant increase in hodograph curvature. Regardless, a thin axis of prefrontal 0-1km storm relative helicity values will approach 200 m2s2 from northeast Iowa into central Wisconsin. Very large hail (2+") will also be possible with the large, fat CAPE profiles and steep lapse rates within the growth hail zone. The storm prediction center has continued an enhanced outlook for much of the forecast area given the aforementioned parameters, including 30% hatching for wind/hail, and 10% for tornadoes. THURSDAY THROUGH WEDNESDAY: Latter half of the week continues to look less active as an amplified upper level ridge traverses the Midwest. Temperatures remain seasonable through the weekend. While this ridge persists into early next week, deterministic models hint at possible precipitation chances with sneaky upper level pulses sliding along northwest flow. GEFS/EPS contains little agreement among members for the 15.00Z forecast hour. Temperatures increase back to above seasonable for the new work week, with the ECMWF Shift of Tails focused to our north and west in central Minnesota. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 645 AM CDT Wed Jun 15 2022 Showers and thunderstorms will continue to be in the area through the morning and into the afternoon. Some of the storms may be strong to severe...especially early this afternoon. Did include some preliminary wind gusts with the storms, however these may be increased depending on the location of the stronger storms. The storms appear to exit the TAF sites around 21 or 22z. VFR/MVFR ceilings may accompany the storms this morning with some patchy MVFR/IFR visibilities. Low level wind shear is expect later tonight after 10Z. && .HYDROLOGY... Issued at 256 PM CDT Tue Jun 14 2022 Overnight, many areas across the forecast area received 1-2" of precipitation. The present moist, tropical air mass contains high precipitable water values, nearing 2 inches, and high warm cloud layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr will be possible for much of the area today. Subsequent rounds of precipitation this morning and afternoon will present flash flooding concerns with HREF guidance suggesting localized 3"+ possible. Areas that have been affected by higher amounts in the previous couple of days will be more susceptible to flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR AVIATION...Zapotocny HYDROLOGY...JAR
Hazardous Weather Outlook National Weather Service La Crosse WI 426 AM CDT Wed Jun 15 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 426 AM CDT Wed Jun 15 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning. Primary hazards are heavy rain with localized flooding, strong winds, and hail. Severe storms are likely this afternoon into the evening. Hazards include very large hail, tornadoes, damaging winds, and heavy rain. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 1 WNW COLWELL 43.17N 92.61W
06/15/2022 FLOYD IA TRAINED SPOTTER
BRANCHES AROUND 3 INCHES IN DIAMETER DOWN
WITH PEA SIZE HAIL. HALF AN INCH OF RAIN IN
5 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 1 S ALTA VISTA 43.17N 92.42W
06/15/2022 E0.88 INCH CHICKASAW IA TRAINED SPOTTER
TORRENTIAL RAINFALL AS WELL.
&&Special Weather Statement National Weather Service La Crosse WI 1042 AM CDT Wed Jun 15 2022 MNZ088-095-096-WIZ032-033-041-151645- Fillmore MN-Winona MN-Houston MN-Buffalo WI-Trempealeau WI- La Crosse WI- 1042 AM CDT Wed Jun 15 2022 ...Strong thunderstorms over southeast Minnesota at 1040 AM CDT... At 1040 AM CDT, the public reported dime to quarter sized hail near Fountain at 1035 am. Strong thunderstorms were near Rushford, or 14 miles southwest of Winona, moving northeast at 60 mph. HAZARD...Nickel size hail. SOURCE...Public. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Winona, Preston, Holmen, Goodview, Rushford, Lewiston, Trempealeau, Galesville, Fountain City, Lanesboro, Stockton, Fountain, Brice Prairie, Dodge, Rushford Village, Wilson, Saratoga, Ettrick, Hart and Fremont. People attending Steamboat Days should seek safe shelter immediately! This includes Interstate 90 in Minnesota between mile markers 235 and 269. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4402 9201 4426 9131 4403 9111 4361 9220 TIME...MOT...LOC 1540Z 237DEG 52KT 4388 9181 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Baumgardt
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM HAIL DAVIS CORNERS 43.36N 92.30W
06/15/2022 E0.70 INCH HOWARD IA LAW ENFORCEMENT
1045 AM HAIL LIME SPRINGS 43.45N 92.28W
06/15/2022 E0.70 INCH HOWARD IA LAW ENFORCEMENT
1052 AM HAIL CRESCO 43.37N 92.12W
06/15/2022 E0.70 INCH HOWARD IA LAW ENFORCEMENT
&&Special Weather Statement
National Weather Service La Crosse WI
1117 AM CDT Wed Jun 15 2022
IAZ011-MNZ095-096-151700-
Allamakee IA-Fillmore MN-Houston MN-
1117 AM CDT Wed Jun 15 2022
...Strong thunderstorms will impact far northeast Iowa and far
southeastern Minnesota through NOON CDT...
At 1114 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Mabel to near Decorah. Movement was
northeast at 55 mph.
HAZARD...Winds up to 40 mph and penny size hail could occur.
SOURCE...Law enforcement has reported nickel sized hail and pockets
of minor tree branch damage with this storm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Spring Grove around 1125 AM CDT.
Caledonia around 1135 AM CDT.
New Albin around 1145 AM CDT.
Brownsville around 1150 AM CDT.
Other locations impacted by these storms include Hanover, County 16
And 4 Corners Drive, County Roads A 26 And X 6 A, Quandahl, Riceford,
County 5 And Peyton Road, Newhouse, Dun Romin Park Campground, Eitzen
and Newburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9161 4350 9189 4356 9189 4371 9127
4365 9127 4365 9126 4361 9127 4358 9123
4354 9125 4353 9124 4352 9122 4348 9122
4345 9123 4342 9121 4334 9161
TIME...MOT...LOC 1616Z 246DEG 46KT 4353 9179 4339 9177
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BaumgardtSpecial Weather Statement
National Weather Service La Crosse WI
1148 AM CDT Wed Jun 15 2022
MNZ096-WIZ041-042-053-151730-
Houston MN-Vernon WI-La Crosse WI-Monroe WI-
1148 AM CDT Wed Jun 15 2022
...Strong thunderstorms moving into west-central Wisconsin through
1230 PM CDT...
At 1145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownsville to 6 miles northwest of New
Albin. Movement was northeast at 50 mph.
HAZARD...Winds up to 40 mph and penny size hail could occur.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hokah and Brownsville around 1150 AM CDT.
Stoddard around 1155 AM CDT.
South La Crosse around 1200 PM CDT.
Coon Valley around 1210 PM CDT.
Westby around 1215 PM CDT.
Cashton around 1220 PM CDT.
Other locations impacted by these storms include Brinkman Ridge,
Jersey Valley County Park, Irish Hill, Portland, Goose Island,
Highways 14 61 And County M M and Spring Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 9077 4366 9078 4355 9137 4375 9138
TIME...MOT...LOC 1645Z 239DEG 44KT 4370 9136 4357 9135
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BaumgardtThe La Crosse radar (KARX), 18 km away, was scanning. The volume nearest the first event began at 16:49 UTC.
13 thunderstorm wind, 4 tornado, 3 hail, 1 funnel cloud. Local standard time, as filed.
Quarter sized hail fell in Stoddard.
Several trees were blown down or uprooted south of La Crosse.
A 65 mph gust occurred in Patch Grove.
Trees were blown down damaging a small shed east of Norwalk.
An EF2 tornado developed south of Tomah and moved northeast before crossing into Juneau County north of Shennington. The tornado crossed Interstates 90 & 94 and passed just to the east of Wyeville. Along its path, extensive tree damage occurred with some downed trees landing on homes, numerous semis were tipped over along Interstate 90/94 resulting in two injuries, a metal farm shed near Oakdale had several pieces of metal removed, and a few structures near Wyeville sustained damage, including at least one farm outbuilding that was destroyed. Up to three hour delays occurred along Interstate 90 after the tornado moved through. Monroe County declared a state of emergency.
Trees were blown down blocking the road at the intersection of State Highway 131 and County Road A north of Wilton.
Quarter sized hail was reported just south of Tomah.
Several trees were blown down or snapped off east of La Farge.
An EF1 tornado developed east of La Farge and moved northeast along State Highway 82 before dissipating north of White City. A house, farm outbuildings and a couple of campers were damaged along with numerous trees.
This EF2 tornado developed in Monroe County and moved into Juneau County northwest of Cutler. The tornado moved northeast and dissipated in the Necedah Wildlife Refuge. Extensive tree damage occurred along the path.
Several trees were blown down at a cemetery in Hillsboro.
An EF1 tornado developed just to the southwest of Mauston and tracked northeast before dissipating just west of the Wisconsin River south of Castle Lake Dam. In Mauston, the tornado caused roof damage to the hospital and a restaurant, blew windows out of several vehicles near the hospital, took down several stop lights, blew over parked semis, snapped power poles and downed several trees in a mobile home park that damaged numerous homes. In Veteran's Memorial Park, stands for the baseball field were overturned with some blown across the street and the scoreboard was ripped off its posts. A tree fell on the roof of an apartment complex damaging the roof and allowing water to leak into some units. Northeast of Mauston over rural parts of Juneau County, the damage was mainly limited to trees. The mayor of Mauston issued a disaster declaration.
Trees were blown down in New Miner.
Several small sheds and outbuildings were damaged northwest of Sextonville.
Several trees were snapped in Sextonville.
Extensive tree damage occurred west of White Creek in the Quincy Bluffs area.
Trees were blown down and irrigation equipment flipped east of White Creek in the Easton area.
Tree branches were blown down in Lyndon Station.
A mobile home was damaged by winds southwest of Grand Marsh.
A funnel cloud was sighted near Adams.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyThe tornado archive for Wisconsin, 2022Warnings in Wisconsin, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034986, 1034990, 1034988, 1034991, 1034993, 1035024, 1034992, 1035031, 1035040, 1035014, 1035036, 1040837, 1034994, 1040393, 1035033, 1035034, 1035035, 1035026, 1035032, 1035038, 1034995.